Hail, Russell
- When
- May 25, 2:55 PM CST
- Where
- Russell County, 0.69 mi S of Paradise
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.110, -98.920
A subtle upper level disturbance interacted with a frontal boundary and unstable airmass to produce numerous strong to severe thunderstorms across much of central and south-central Kansas, as well as portions of southeast Kansas from the afternoon hours of the 25th through the early morning hours of the 26th. Four tornadoes touched down across central Kansas, but fortunately they occurred over…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A subtle upper level disturbance interacted with a frontal boundary and unstable airmass to produce numerous strong to severe thunderstorms across much of central and south-central Kansas, as well as portions of southeast Kansas from the afternoon hours of the 25th through the early morning hours of the 26th. Four tornadoes touched down across central Kansas, but fortunately they occurred over open country and produced no known damage. Additionally, hail as large as golfballs occurred across central Kansas, and an intense microburst with winds up to 100 mph caused a narrow and short swath of damage across West Wichita.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 2:45 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT SUN MAY 25 2008 .DISCUSSION... .SYNOPSIS... CONVECTIVELY ACTIVE PERIOD CONTINUES THRU TUE NIGHT AS MID-UPR LOW... DRIFTING E OVER SRN ONTARIO...DRAGS COLD FRONT S/SE INTO C KS TONIGHT & MON. SUCH MOVEMENT OF THE MID-UPR LOW THRU TUE WILL INDUCE DECELERATION OF THE FRONT WITH BOUNDARY LIKELY SETTING UP CAMP IN W-E MANNER THROUGH THE HEART OF KICT COUNTRY. WITH HIGH OCTANE SFC-850MB FUEL CONTINUING TO MIGRATE N FROM SRN PLAINS...NUMEROUS (+)TSRA...POSSIBLY SEVERE...TO PUT DAMPER ON REMAINDER OF MEMORIAL DAY HOLIDAY...ESPECIALLY IN C KS WHERE FLOODING RAINS ARE LIKELY TONIGHT. TONIGHT-TUE NIGHT: PER SYNOPSIS HAVE GONE NEARLY FULL-THROTTLE ON POPS NEARLY ALL AREAS TONIGHT...WITH FOCUS ON C KS THRU 12 MID-NIGHT WITH AXIS OF HIGHEST POPS GRADUALLY SHIFTING SE OVER REMAINDER OF KICT COUTNRY AS MASSIVE MCS VENTURES OVER THESE LATTER AREAS THEREAFTER. WITH AFORE-MENTIONED FRONT DECELERATING PROLONGED PERIODS OF +RA LIKELY OVER ESPECIALLY C KS WHERE ECHO-TRAINING LIKELY...ESPECIALLY THIS EVENING. WITH 1 & 3-HOUR FFGS IN 1.5-2.5 INCH RANGE HAVE ISSUED FLOOD WATCH FOR ALL OF C KS FOR TONIGHT THATLL INCLUDE MARION & CHASE COUNTIES. DEEP-LAYER SHEAR COUPLED WITH VERY UNSTABLE() AIRMASS TO OBVIOUSLY PROMOTE SUPER-CELLULAR CONVECTION THROUGH TUE NIGHT WITH GREATEST SEVERE POTENTIAL GRADUALLY SHIFTING SE OVER SC & SE KS TUE AFTERNOON & EVENING. MID-WEEK: NO CHANGES TO INHERITED FORECAST WITH COOLER TEMPS SPREADING S ACROSS PRIMARILY C KS TUE & WED. NEXT WEEKEND: ATMOSPHERE SHOULD BE PRIMED & READY FOR MORE TSRA FRI NIGHT AS POTENT MID-UPR LOW SPRINTS E/SE ACROSS NRN PLAINS...SWEEPING COLD FRONT SE OVER KS. WITH MID-UPR LOW FILLING AS IT ASSUMES DUE E TRACK ACROSS GREAT LAKES LATE SAT NIGHT/EARLY SUN...FRONT SHOULD DECELERATE & PERHAPS EVEN STALL NEAR RED RIVER AROUND THIS SAME TIME...THEREBY SHUNTING BEST TSRA POTENTIAL ACROSS SRN KS SAT NIGHT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 89 68 77 / 70 30 60 40 HUTCHINSON 69 88 66 75 / 70 30 80 40 NEWTON 70 87 67 76 / 80 40 70 40 ELDORADO 71 87 69 78 / 80 30 60 40 WINFIELD-KWLD 72 89 69 80 / 70 30 50 40 RUSSELL 67 86 57 70 / 60 30 80 40 GREAT BEND 67 87 60 72 / 60 30 80 40 SALINA 68 85 62 72 / 80 40 80 40 MCPHERSON 69 87 65 74 / 80 40 80 40 COFFEYVILLE 73 87 69 83 / 60 30 30 50 CHANUTE 72 85 69 81 / 70 30 50 50 IOLA 72 85 69 80 / 80 30 50 50 PARSONS-KPPF 73 86 69 82 / 70 20 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR KSZ032-033-047>053. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1155 AM CDT SUN MAY 25 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1155 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON INTO THIS EVENING OVER CENTRAL KANSAS. ANY STORMS THAT DEVELOP COULD BE SEVERE...WITH LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS AND EVEN A FEW TORNADOES. THE GREATEST THREAT APPEARS TO BE NORTHWEST OF A HUTCHINSON TO HILLSBORO LINE. THE THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS THE CONVECTION IN CENTRAL KANSAS EVOLVES INTO A LINEAR COMPLEX OF THUNDERSTORMS ACROSS CENTRAL KANSAS AND BEGINS TO PROPAGATE EAST-SOUTHEAST. THIS LINE OF STORMS COULD ALSO BE SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT. A LOCALIZED FLOODING THREAT WILL ALSO EXIST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM MONDAY THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE TO BECOME STRONG TO SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER DURING THIS TIME WILL GRADUALLY SHIFT SOUTH ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A THREAT...ESPECIALLY ACROSS CENTRAL KANSAS MONDAY AFTERNOON THROUGH TUESDAY MORNING. WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY TUNED FOR ANY WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT SUN MAY 25 2008 KSZ032-252100- RUSSELL- 253 PM CDT SUN MAY 25 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF GALATIA...OR 17 MILES SOUTHEAST OF HAYS...AND MOVING NORTHEAST AT 31 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KRC
The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
18 hail, 9 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.
Brief tornado touchdown in open country.
Winds of 50 mph occurred with the hail.
Tornado occurred over open country and did not cause any damage.
Reported at the intersection of 186th and Stickney.
The hail occurred in the town of Dubuque.
A brief tornado touchdown in open country.
The tornado touched down briefly in an open field.
Numerous strong to severe thunderstorms training over Russell County during the afternoon and evening hours of May 25th produced very heavy rainfall amounts of 3 to 5 inches over a 3 to 5 hours time frame. Consequently, South County Line Road along the Russell/Barton county line about 2 miles southwest of Milberger submerged underwater for a time during the evening hours. No damages or injuries were reported.
Wind gusts of 30 to 40 mph occurred with the hail.
Report of hail via law enforcement.
A privacy fence was blown down and garage windows were blown out near the intersection of 31st Street South and Meridian.
A fence was blown down.
An intense microburst with winds estimated at around 100 mph caused a narrow and short swath of damage just east of the 13th and West intersection. An apartment complex carport was blown over and caused damage to around 25 cars, and some apartment complex windows were blown out. Additionally, approximately 4 to 6 trees measuring about 5 to 8 inches in diameter were downed or even snapped mid trunk. Path length of the intense microburst was about 100 yards.
A six inch diameter tree was downed on the west side of Benton. The report was relayed via amateur radio.
Measured at the Chanute Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104027, 104030, 104029, 104014, 104016, 104023, 104378, 104031, 104379, 104004, 104033, 103999, 104034, 104001, 104002, 104380, 104381, 105891, 104003, 104025, 104010, 104009, 104005, 104019, 104017, 104024, 104012, 104045, 104038, 104054, 104008, 104020.